What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 18, 3:26 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, May 18, 3:26 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
426 PM EDT Sat May 18 2024
...New DISCUSSION, AVIATION, MARINE...
...Strong to Severe Storms this Afternoon and Evening...
...Another Round of Strong to Severe Storms Sunday...
...Temperatures Remain Above Normal Sunday...
.DISCUSSION...
Issued at 422 PM EDT Sat May 18 2024
Currently-Tonight... Current radar imagery shows scattered strong to
severe lightning storms developing across east central Florida which
have produced 40-50mph+ winds. Convection is expected to continue
to increase in coverage into the late afternoon and evening
hours, especially near the coast as the east coast sea breeze
pushes slightly inland and sea breeze interactions occur (PoPs
~60-70%). A Marginal Risk for severe storms remains over east
central Florida. Isolated storms will be capable of producing wind
gusts up to 50 with a 5% risk of gusts up to 60mph, coin- sized
hail with a 5% risk of hail up to 1," occasional to frequent
lightning strikes, and periods of heavy rainfall. A brief tornado
also cannot be ruled out (2% risk). Rain chances dwindle into this
evening and early overnight before another round of showers and
storms are expected to develop into the morning and early
afternoon Sunday. Low temperatures are forecast to drop into the
upper 60s to mid 70s.
Sunday... Scattered to numerous showers and scattered lighting
storms are forecast to re-develop into Sunday morning well ahead of
a cold front. A Slight Risk for severe storms exists Sunday over
Brevard, Indian River, St. Lucie, Martin, eastern Okeechobee,
eastern Osceola, eastern Orange, and southern Volusia counties with
a Marginal Risk across the rest of east central Florida. Scattered
storms will be capable of producing wind gusts up to 50 with a 5%
risk of gusts up to 60mph, coin-sized hail with a 15% risk of hail
up to 1," frequent lightning strikes, and periods of heavy rainfall.
The best chance for strong to severe storms is between 8am to 12pm
to the north of I-4 with chances increasing to the southeast between
11am to 3pm from I-4 to Melbourne and Lake Kissimmee and from 1pm to
5pm to the south across the Treasure Coast to Okeechobee county.
West to southwest winds 10-15mph with gusts up to 20-25mph are
forecast outside of showers and lightning storms. Some of the
guidance (HRRR and GFS) indicate that winds may back slightly
onshore for a brief time into the afternoon along the Treasure Coast
and enhance convection. Afternoon highs are forecast to reach the
mid to upper 80s north of a line that stretches from Lake Kissimmee
to Melbourne and the upper 80s to low 90s to the south under mostly
cloudy skies. Heat index values are forecast to reach the low 100s
across the Treasure Coast and Okeechobee county.
Monday-Tuesday...Weak front shifts through the area Monday, but
some moisture remains in place through early in the week, with PW
values still around 1.3-1.5 inches on Monday and Tuesday. A mid to
upper level trough axis across the west Atlantic also remains
extended across FL, with series of disturbances pushing southward
across the area. This should continue to produce isolated to
scattered afternoon showers and storms, with the inland moving sea
breeze boundary each day. Slight onshore component to the low level
winds may even allow for a few onshore moving showers into the
morning hours. PoPs range from 40-50 percent on Monday and 30-50
percent on Tuesday. Cooler temps aloft, sufficient instability and
passing disturbances aloft may continue to allow for isolated strong
storms each afternoon.
Highs will be seasonably warm in the 80s across much of the area,
and low 90s possible over southern interior sections of east central
FL. Overnight lows will range from the mid 60s to low 70s.
Wednesday-Saturday...Trough aloft transitions to a closed low well
offshore of the Southeast U.S. and shifts eastward, with mid/upper
level ridge building in from the west through mid to late week. This
will lead to drier and hotter than normal conditions for the
remainder of the work week. Rain chances drop to 20-30 percent south
of Orlando on Wednesday and then only around 20 percent, primarily
across Okeechobee County and the Treasure Coast on Thursday/Friday.
Highs climb from the mid 80s to low 90s on Wednesday to as high as
the low to mid 90s into late week. Lows will continue to range
around the upper 60s to low 70s each night.
Ridge aloft then breaks down into Saturday with another passing mid
level trough. Moisture and rain chances rise just slightly, with
PoPs around 20 percent to start the holiday weekend. However, it will
remain hot with highs in the low to mid 90s.
&&
.AVIATION...
(18Z TAFs)
Issued at 422 PM EDT Sat May 18 2024
TAFs begin with VCTS/TEMPO TSRA through 23Z-02Z with scattered
strong to severe lightning storms expected. SE winds at 10-12kts
with gusts to 20-22kts are forecast to weaken and veer offshore
overnight. Winds will increase from the SW at 10-12kts with gusts up
to around 20kts into Sunday afternoon. VCTS/TSRA groups return after
12Z-16Z Sunday with strong to severe storms ahead of a cold front.
&&
.MARINE...
Issued at 422 PM EDT Sat May 18 2024
Currently-Sunday... Mostly favorable boating conditions are forecast
outside of strong to severe lighting storms. Southeast winds at
around 10-15kts are forecast to veer offshore late this evening and
into the overnight hours at around 15kts from the southwest. Seas
are forecast to build to 1-3ft with up to 4ft offshore (20-60nm)
Brevard and Volusia county Sunday.
Scattered showers and lightning storms are expected this
afternoon and push offshore into the evening hours which will be
capable of wind gusts up to 50-60mph, coin sized hail, and
occasional to frequent lightning strikes. A secondary threat for a
brief tornado or waterspout also exists (2% risk). Scattered to
numerous showers and scattered lighting storms are forecast to re-
develop into Sunday morning and afternoon well ahead of a cold
front which will be capable of wind gusts up to 50- 60mph, coin
sized hail, and periods of heavy rainfall.
Monday-Thursday...Weak front shifts south of the waters Monday, with
N/NW winds around 5-10 knots, veering to the N/NE Monday night into
Tuesday. Winds then continue to veer onshore becoming easterly
through mid-week, with speeds remaining around 5-10 knots. Seas
increase to 3-5 feet into Monday and gradually fall back to 2-4 feet
Wednesday and 2-3 feet Thursday.
Isolated to scattered storms will continue to be possible into early
this week, with a better potential for gusty offshore moving storms
on Monday afternoon. Rain chances then decrease into mid-week.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 71 87 69 83 / 40 70 30 40
MCO 74 86 71 88 / 30 60 30 40
MLB 73 89 70 87 / 30 70 50 40
VRB 73 91 70 88 / 20 80 50 50
LEE 74 86 71 87 / 40 60 20 40
SFB 73 88 70 87 / 40 60 30 40
ORL 74 88 72 88 / 40 60 30 40
FPR 72 91 70 88 / 20 80 50 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT this evening for FLZ053-058-154-159-
164-254-259-264-547-647-747.
AM...None.
&&
SHORT TERM...Fehling
LONG TERM...Weitlich
AVIATION...FehlingHazardous weather outlook, May 18, 3:33 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
433 PM EDT Sat May 18 2024
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-190300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
433 PM EDT Sat May 18 2024
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TONIGHT.
.THUNDERSTORM IMPACT...
A Marginal Risk of severe storms exists across east central Florida
as storms develop along the sea breeze into the evening.
Strong to marginally severe storms will be capable of locally
damaging wind gusts, frequent cloud-to-ground lightning strikes, and
coin sized hail. In addition, a tornado cannot be ruled out as
boundary collisions occur along the sea breeze.
.FLOOD IMPACT...
Lightning storms into this evening may produce localized heavy
rainfall. Minor flooding will be possible, leading to ponding of
water on roadways and within poor drainage areas.
.EXCESSIVE HEAT IMPACT...
Above normal temperatures, combined with increased moisture, will
produce peak heat index values between 104-110 degrees this
afternoon. A Heat Advisory is in effect for southern portions of
east-central Florida. Practice heat safety if outdoors by taking
breaks in air-conditioned spaces and staying hydrated.
.MARINE THUNDERSTORM GUST IMPACT...
Strong lightning storms into this evening will be capable of
producing wind gusts of 34 knots or greater across the local
Atlantic waters, intracoastal waterways, and inland lakes.
.WATERSPOUT IMPACT...
A waterspout is possible from the Intracoastal Waterway to the local
Atlantic waters this evening, especially where storm-scale boundary
collisions occur.
.FIRE WEATHER IMPACT...
Dry fuels across southern areas will increase the risk of fire
starts due to frequent lightning strikes.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A Slight and Marginal Risk of severe storms exists on Sunday as a
cold front approaches east central Florida. Strong to damaging wind
gusts, hail, and frequent lightning strikes will be the primary
threats.
Heat index values are forecast to reach the low 100s across the
Treasure Coast to Okeechobee county Sunday. An increased risk for heat-
related illness exists over the areas mentioned Sunday as a
result. Practice heat safety if planning to be outdoors by taking
frequent breaks in air-conditioned spaces and staying hydrated.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Fehling
In the hours before
Special weather statement, May 18, 3:40 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
440 PM EDT Sat May 18 2024
FLZ154-159-254-259-182115-
Coastal St. Lucie FL-Inland St. Lucie FL-Inland Indian River FL-
Coastal Indian River FL-
440 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ST. LUCIE AND
SOUTHEASTERN INDIAN RIVER COUNTIES THROUGH 515 PM EDT...
At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vero Beach Highland, or near Vero Beach South, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Pierce, Vero Beach, Indian River Shores, Vero Beach South, and
Gifford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2747 8054 2758 8058 2771 8035 2746 8024
TIME...MOT...LOC 2039Z 245DEG 22KT 2756 8047
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LeahySpecial weather statement, May 18, 3:41 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
441 PM EDT Sat May 18 2024
FLZ041-045-046-053-247-347-447-547-647-747-182145-
Southern Brevard Barrier Islands FL-Osceola FL-
Northern Brevard Barrier Islands FL-Orange FL-Seminole FL-
Inland Volusia FL-Mainland Northern Brevard FL-
Mainland Southern Brevard FL-Inland Southern Brevard FL-
Inland Northern Brevard FL-
441 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SEMINOLE...
BREVARD...SOUTHEASTERN ORANGE...SOUTHEASTERN VOLUSIA AND NORTHEASTERN
OSCEOLA COUNTIES THROUGH 545 PM EDT...
At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buena Ventura Lakes, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Orlando, Melbourne, Kissimmee, Titusville, and Oviedo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing wind
gusts over 50 mph. If a funnel cloud is spotted move indoors and
report your sighting to the National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2839 8057 2819 8056 2806 8051 2803 8111
2820 8124 2833 8145 2843 8147 2869 8130
2880 8075 2879 8074 2880 8074 2881 8070
2860 8054 2846 8049
TIME...MOT...LOC 2041Z 255DEG 26KT 2838 8133
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TollefsenSpecial weather statement, May 18, 3:55 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
455 PM EDT Sat May 18 2024
FLZ154-647-747-182115-
Southern Brevard Barrier Islands FL-Coastal Indian River FL-
Mainland Southern Brevard FL-
455 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN INDIAN RIVER AND
SOUTHEASTERN BREVARD COUNTIES THROUGH 515 PM EDT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sebastian Inlet State Park, or over Roseland, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sebastian, Sebastian Highlands, Roseland, Barefoot Bay, and Sebastian
Inlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2777 8055 2782 8055 2785 8058 2788 8058
2792 8044 2779 8039
TIME...MOT...LOC 2055Z 259DEG 20KT 2782 8045
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LeahySpecial weather statement, May 18, 4:42 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Melbourne FL
542 PM EDT Sat May 18 2024
FLZ447-547-647-747-182215-
Southern Brevard Barrier Islands FL-
Northern Brevard Barrier Islands FL-Mainland Southern Brevard FL-
Inland Southern Brevard FL-
542 PM EDT Sat May 18 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BREVARD COUNTY THROUGH
615 PM EDT...
At 542 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Cocoa Beach, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Melbourne, Rockledge, Cocoa, Cocoa Beach, and Satellite Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing wind
gusts over 50 mph. If a funnel cloud is spotted move indoors and
report your sighting to the National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2839 8057 2819 8056 2807 8051 2808 8082
2818 8081 2822 8069 2839 8074 2850 8051
2846 8049
TIME...MOT...LOC 2142Z 254DEG 21KT 2836 8064
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TollefsenLocal storm report, May 18, 5:02 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
602 PM EDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Non-Tstm Wnd Gst 2 NE Fort Pierce 27.46N 80.30W
05/18/2024 M45 MPH St. Lucie FL Mesonet
The CWOP mesonet station FW7020 in Fort
Pierce measured a wind gust of 45MPH/39KTS
from the east-southeast.
&&
DKWLocal storm report, May 18, 5:05 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
605 PM EDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Marine Tstm Wind 28 ESE Playalinda Beach 28.51N 80.19W
05/18/2024 M40 MPH AMZ572 FL Buoy
Buoy 41009 off of the coast of Cape
Canaveral measured a 40mph/35kt wind gust
from the south-southeast.
&&
CL